Alert archive / Texas / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 112, NWS Amarillo, TX
NWS Amarillo, TX issued this severe thunderstorm warning at Jun 4, 2002, 8:50 PM CDT for Potter County, Randall County, Texas. It was in force for 55 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 4, 2002, 8:50 PM CDT (01:50 UTC)
- Expired
- Jun 4, 2002, 9:45 PM CDT
- In force
- 55 min
- Issued by
- NWS Amarillo, TX
- Area
- Counties, with a storm outline in the text
Counties Potter County, TX, Randall County, TX
The radar
The Amarillo radar (KAMA), 26 km from the middle of the area, began a volume at 01:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 4, 8:51 PM CDT | Thunderstorm Wind 61 E | Amarillo, TX | |
| Jun 4, 8:57 PM CDT | Thunderstorm Wind 52 E | Amarillo, TX | |
| Jun 4, 9:00 PM CDT | Thunderstorm Wind 52 M | Amarillo, TX | High winds reported at the Discovery Center in western Amarillo. |
| Jun 4, 9:06 PM CDT | Thunderstorm Wind 55 M | Amarillo, TX | |
| Jun 4, 9:24 PM CDT | Thunderstorm Wind 52 E | Umbarger, TX |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 4, 7:30 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 00:00Z, 1.8 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 968 J/kg
- Mixed-layer CIN
- -43 J/kg
- Mixed-layer LCL
- 697 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km storm-relative helicity
- 96 m²/s²
- 0-3 km storm-relative helicity
- 263 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 2.8
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KAMA 050150
SVRAMA
TXC375-381-050245-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
849 PM CDT TUE JUN 4 2002
THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
POTTER COUNTY IN THE TEXAS PANHANDLE
RANDALL COUNTY IN THE TEXAS PANHANDLE
* UNTIL 945 PM CDT
* AT 849 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS FROM 5 MILES NORTH OF VALLEY DE ORO TO
16 MILES SOUTHWEST OF BUFFALO LAKE...MOVING EAST AT 20 MPH.
* SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...
CANYON...AMARILLO...VALLEY DE ORO...UMBARGER...PALO DURO CANYON...
BUSHLAND...BUFFALO LAKE AND LAKE TANGLEWOOD
LARGE HAIL...DAMAGING WINDS...AND TORRENTIAL RAINS ARE EXPECTED WITH
THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER.
VERY SMALL...BRIEF...BUT DANGEROUS TORNADOES ARE POSSIBLE WITH THIS
STORM. STAY INDOORS AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.
LAT...LON 3562 10216 3500 10217 3476 10217 3476 10192
3476 10164 3563 10163What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 3:42 PM CDT, 5 hours 8 minutes earlier.
Area forecast discussion, Jun 4, 3:42 PM CDT, 5 hours 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AMARILLO TX 342 PM CDT TUE JUN 4 2002 ONGOING CONVECTION OVER LUBBOCKS COUNTY WARNING AREA SHOULD SPREAD NORTH TONIGHT OVER A COOLER AIR MASS ACROSS THE SOUTHERN TEXAS PANHANDLE. THIS WILL RESULT IN HEAVY RAIN WITH A FLASH FLOOD THREAT. HAVE GONE CATEGORICAL POPS IN THE SOUTHERN ZONES WITH LIKELY IN THE NORTHERN ZONES. AS THE UPPER TROUGH OVER NEW MEXICO PUSHES TO THE NORTHEAST INTO WEST TEXAS...CONVECTION SHOULD CONTINUE TO DEVELOP OVERNIGHT KEEPING A HEAVY RAIN THREAT. SHOWERS AND THUNDERSTORMS WILL GRADUALLY DIMINISH LATE TONIGHT AS LOW CLOUDS AND FOG DEVELOP. ONCE THE TROUGH PASSES WEDNESDAY IN THE LATE MORNING...THE LOW CLOUDS AND FOG SHOULD PARTIALLY CLEAR WITH A FEW SHOWERS OR STORMS DEVELOPING IN THE RESIDUAL MOISTURE BEHIND THE SYSTEM EARLY WEDNESDAY AFTERNOON. OTHERWISE...A COOL DAY IS ON TAP FOR WEDNESDAY AS HIGH PRESSURE BUILDS INTO THE PANHANDLES. THE HIGH BEGINS TO WEAKEN WEDNESDAY NIGHT AS A LEE TROUGH STARTS TO DEVELOP THURSDAY AND THURSDAY NIGHT. THIS SHOULD BEGIN A WARMING TREND WITH DRY CONDITIONS THURSDAY THROUGH SATURDAY. FOR THE LATER PERIODS...A COLD FRONT FORECAST BY THE MRF SHOULD BE POSITIONED SOMEWHERE ACROSS THE SOUTHERN PLAINS BY SATURDAY NIGHT WITH A FRONTAL PASSAGE POSSIBLE LATE SATURDAY NIGHT INTO SUNDAY. AS A RESULT...WILL GO WITH COOLER TEMPERATURES SUNDAY. IN ADDITION...A FEW STORMS ARE POSSIBLE ALONG THE FRONT SUNDAY OR SUNDAY NIGHT. DRIER CONDITIONS SHOULD RETURN MONDAY NIGHT AND TUESDAY AS AN UPPER-LEVEL RIDGE BUILDS IN FROM THE WESTERN U.S. AMARILLO 54 75 52 85 / 80 30 00 00 BEAVER 51 77 52 82 / 70 20 00 00 BOISE CITY 48 72 49 83 / 70 20 00 00 BORGER 53 75 51 86 / 70 20 00 00 BOYS RANCH 52 73 51 84 / 80 30 00 00 CANYON 55 76 53 85 / 80 30 00 00 CLARENDON 58 79 56 86 / 80 30 00 00 DALHART 50 73 50 83 / 70 20 00 00 GUYMON 50 75 50 81 / 70 20 00 00 HEREFORD 55 76 53 85 / 80 30 00 00 LIPSCOMB 56 77 54 84 / 70 20 00 00 SHAMROCK 59 79 59 85 / 80 30 00 00 WELLINGTON 59 80 59 85 / 80 30 00 00 .AMA... TX...NONE. OK...NONE. CB
In the hours before
Local storm report, Jun 4, 7:37 PM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
737 PM CDT TUE JUN 04 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0119 PM WELLINGTON TX 0.88 INCH HAIL
06/04/02 COLLINGSWORTH REPORTED BY COLLINGSWORTH
COUNTY SO.
0700 PM FELT OK 80 MPH WIND GUST
06/04/02 CIMARRON REPORTED BY FELT FD.
0726 PM 10W ADRIAN TX 60 MPH WIND GUST
06/04/02 OLDHAM REPORTED BY SKYWARN
SPOTTER.The office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 4, 7:57 PM CDT | Severe Thunderstorm Warning | AMA | Deaf Smith, Oldham | 63 min |
| Jun 4, 8:32 PM CDT | Severe Thunderstorm Warning | AMA | Potter, Randall | 58 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.